Ask The Expert
March 9, 2018
Anaphylaxis vs. Anaphylactoid Reactions
What is the rationale for discarding the term anaphylactoid? What is new or on the horizon regarding diagnosis and differentiation between anapylactic and anaphylactoid reactions?
By WAO Ask the Expert website editors
The World Allergy Organization defines “anaphylaxis” as an acute, potentially lethal, multisystem syndrome resulting from the sudden release of mast cell and basophil-derived mediators into the circulation. This can be due to either an immunological or non-immunological mechanism. Regardless of the mechanism involved, the signs and symptoms of anaphylaxis are the same. See the WAO 2014 journal publication “International consensus on anaphylaxis” for a thorough discussion of the diagnosis and treatment of anaphylaxis.(1) The term “immunologic anaphylaxis” is used to denote IgE-medicated, possibly IgG- mediated (described in animals), and immune complex and/or complement-mediated reactions. “Nonimmunologic anaphylaxis” is caused by agents or events that induce sudden, massive mast cell or basophil degranulation in the absence of immunoglobulins. These reactions may be due to activation of complement without immune complex formation, e.g., medications containing Cremophor EL; direct mast cell and basophil activation resulting in histamine release, e.g., vancomycin; and opiates; or other mechanisms. e.g., activation of the kallikrein-kinin pathway; and perhaps much more yet to be defined. “Nonimmunologic anaphylaxis” is felt to involve reactions to NSAIDS, local anesthetics, monoclonal antibodies, and chemotherapeutic agents. While radiocontrast agents have traditionally felt to be nonimmunologic, some of the newer, low-osmolar agents may involve IgE-mediated reactions. We may find, with more research, that both immunologic and nonimmunologic anaphylaxis occur concurrently in some patients.
If using this newer terminology, “nonimmunologic anaphylaxis” would replace the older terminology which described these reactions as “anaphylactoid”. (2) One purported reason for the change in terminology was to reinforce the risk and potential fatality of all types of anaphylaxis, regardless of the mechanism of action, as many patients and even professionals associated “anaphylactoid” with a less serious condition.
For clinicians and patients, the important takeaway message is that anaphylaxis, regardless of the underlying mechanism, is a serious and potentially life-threatening event that must be treated immediately with epinephrine.
1. Simons FE, Ardusso LR, Bilo MB, Cardona V, Ebisawa M, El-Gamal YM, et al. International consensus on (ICON) anaphylaxis. World Allergy Organ J. 2014;7(1):9
2. Johansson SG, Bieber T, Dahl R, Friedmann PS, Lanier BQ, Lockey RF, et al. Revised nomenclature for allergy for global use: Report of the Nomenclature Review Committee of the World Allergy Organization, October 2003. J Allergy Clin Immunol. 2004;113(5):832-6
Note: Please read disclaimer. Ask the Expert is for licensed physicians only.